Florida, 2013

Rip Currents in Florida, June 8 to 11, 2013

June 8 to 11, 2013 · NWS TAE · 5 events in 2 counties and zones

The Panama City News Herald reported a rip current fatality occurred at Panama City Beach around 7 pm June 8th as well as three rescues that required hospitalization around 5 pm June 9th. Two of the three rescued were located near Edgewater Beach Resort, and the third was located near Continental Condominiums.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The Panama City News Herald reported a rip current fatality occurred at Panama City Beach around 7 pm June 8th as well as three rescues that required hospitalization around 5 pm June 9th. Two of the three rescued were located near Edgewater Beach Resort, and the third was located near Continental Condominiums. The rescued included a 17 year old male, 22 year old female, and a female in her 70s. A moderate risk of rip currents was forecast.

In addition, The Northwest Florida Daily News Newspaper reported that two more men drowned while swimming off Santa Rosa Beach, Fla., near Scenic Highway 30-A in Walton County on June 9th. The newspaper reported that the incidents happened on an unguarded section of beach behind South Spooky Lane. Witnesses said the first victim, 44-year-old Annazar Nazarov of Memphis, was 75 yards off shore and the second victim, 48-year-old William Haithcox of Spartanburg, S.C., went into the water to attempt a rescue. Lifeguards responded from the nearest tower, about a half mile away, and pulled the men ashore, but were not in time. A high risk of rip currents was forecast.

On June 10th around 10 am, the Panama City News Herald reported that deputies responded to a swimmer in distress call at about the 23011 Front Beach Road area on Panama City Beach. One deputy along with the distressed swimmer were hospitalized. A moderate risk of rip currents was forecast at the time of the rescue.

On the afternoon of June 11th, WMBB-TV reported that two distressed swimmers required hospitalization from behind the Days Inn and behind the Sunbird. In addition, the Panama City News Herald reported that a 67 year old man drowned off of Panama City Beach during the afternoon. A moderate risk of rip currents was forecast, and single red flag were flying.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 8, 2:08 PM EST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 8, 2:08 PM EST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM EDT Sat Jun 8 2013

.NEAR TERM [Tonight]...
Dry air seems to be winning out for now with afternoon convective
development and see no reason that this will change. As a result,
expect a quicker decrease in storm coverage this evening as the sun
sets. The disturbance moving up from the Gulf will likely eject some
mid and upper level cloudiness over the eastern portion of the
region which will limit fog development there. However, there is a
greater potential in the western portion of the forecast area for
fog development after midnight. Lows will be on the warm side,
generally in the lower 70s inland to mid 70s at the coast.

&&

.SHORT TERM [Sunday through Monday]...
Deep layer moisture and Q-G forcing will increase enough to support
likely PoPs Sunday, as the system currently over the Gulf of Mexico
moves northward. Another round of forcing/moisture will come
Sunday night and Monday as the base of a long wave trough
translates slowly eastward across our forecast area. The PoP for
Monday is 50%, though this could increase in subsequent shifts.
The increased clouds will help keep high temperatures down a bit-
in the mid to upper 80s. SPC has much of the eastern third of the
CONUS in a 5% risk of severe storms Sunday, including our forecast area.
Although the NWP guidance does forecast a slight increase in the
winds aloft, our 0-6km bulk shear magnitude is only about 20 KT,
and (because of poor 700-500mb lapse rates and cloud cover) SBCAPE
values are expected to remain below 1000 J/kg. These factors would
suggest a minimal severe threat for our area.

&&

.LONG TERM [Tuesday through next Saturday]...
The Southeast U.S. will be under northwest flow aloft, once a
trough passes east of us on Tuesday. Late in the week a fairly
potent trough will develop along the Southeast coast, though the
GFS and ECMWF differ on where and how strong. Until then, with
relatively dry, sinking flow aloft, the model consensus PoP for
our forecast area is below average (around 30%). In this type of
synoptic pattern we do have to watch for MCS development to our
north, as they can dive into our region any time of day, and are
generally not forecast well by the NWP guidance this far out in
time. Typically this is a warm weather pattern for our region in
the summer months, and the model consensus high temperatures are
in the mid 90s.

&&

.AVIATION [through 18 UTC Sunday]...
Isolated convection this afternoon should be near the DHN/ABY
terminals around 20z but handled this activity with a VCTS group.
After any storms dissipate, expect a round of MVFR vsbys/cigs after
midnight, with potential IFR conditions at ECP/DHN. Showers and
storms will develop quickly on Sunday morning with convection
nearing the sites between 14z and 16z.

&&

.MARINE...
Winds and seas will increase a bit tonight as the weak low pressure
trough over the Gulf of Mexico approaches. The strongest winds will
likely be over our western marine zones, but are still expected to
remain below exercise caution levels. Once the disturbance moves
inland Sunday morning, winds and seas will return to typical
summertime levels for the next few days.

&&

.FIRE WEATHER...
Relative humidities will remain above critical thresholds as daily
chances of showers and thunderstorms continue well into next week.

&&

.HYDROLOGY...
Despite recent heavy rains in the eastern FL Big Bend/North FL area,
area rivers remain below action stage. The WPC QPF total for the
next 5 days is 1 to 1.5 inches, but isolated amounts could be much
higher than this. However, the localized nature of this heavy rain
potential precludes the need for any type of flood watch. The most
vulnerable locations, as usual, are urban environments, where even
short durations of high rain rates can cause flooding.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  86  70  89  71 / 20  60  30  50  20
Panama City   74  84  74  86  74 / 20  60  40  40  20
Dothan        72  85  71  89  72 / 20  60  40  50  20
Albany        72  86  71  89  71 / 20  60  40  50  30
Valdosta      70  89  71  92  69 / 20  60  30  50  30
Cross City    72  87  70  89  70 / 20  60  30  50  20
Apalachicola  73  84  74  85  74 / 20  50  30  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Godsey
MARINE...Fournier
FIRE WEATHER...Godsey
HYDROLOGY...Fournier
Hazardous weather outlook, Jun 8, 1:35 PM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT SAT JUN 8 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-091845-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
235 PM EDT SAT JUN 8 2013 /135 PM CDT SAT JUN 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING...BUT WIDESPREAD SEVERE STORMS ARE UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY...BUT WIDESPREAD
SEVERE STORMS ARE UNLIKELY. SOME OF THE STORMS WILL PRODUCE VERY
HEAVY RAIN...WHICH COULD CAUSE LOCALIZED FLOODING OF LOW LYING OR
POOR DRAINAGE AREAS. RAIN CHANCES WILL DECREASE TO A LITTLE BELOW
AVERAGE TUESDAY THROUGH THURSDAY...AND WIDESPREAD HAZARDOUS
WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
June 8, 7:00 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Rip Current, Coastal Bay

When
June 9, 5:00 PM EST
Where
Coastal Bay forecast zone
Injuries
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Rip Current, South Walton

When
June 9, 5:45 PM EST
Where
South Walton forecast zone
Deaths
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Rip Current, Coastal Bay

When
June 10, 10:00 AM EST
Where
Coastal Bay forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Rip Current, Coastal Bay

When
June 11, 3:00 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2013-06-0868MaleIn WaterDirect
Rip Current, South Walton2013-06-0944MaleIn WaterDirect
Rip Current, South Walton2013-06-0948MaleIn WaterDirect
Rip Current, Coastal Bay2013-06-1167MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445096, 445168, 445169, 445285, 445578.